Minnesota, 2014

Hail in Minnesota, May 19, 2014

May 19, 2014 · NWS MPX · 4 events in 3 counties and zones

A line of thunderstorms developed across the eastern Dakotas during the early morning of Monday, May 19th. The southern edge of these storms moved across far west central Minnesota and produced large hail from near Lake Oliver to Danvers in western Swift County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms developed across the eastern Dakotas during the early morning of Monday, May 19th. The southern edge of these storms moved across far west central Minnesota and produced large hail from near Lake Oliver to Danvers in western Swift County. These storms quickly weakened as they moved into central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 4:17 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 19, 4:17 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 AM CDT MON MAY 19 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 515 AM CDT MON MAY 19 2014

THE SURFACE LOW IN SOUTH DAKOTA CONTINUES TO LIFT TO THE NORTHEAST
THIS MORNING AND SLOWLY FILL WITH TIME. WIDESPREAD WARM ADVECTION IS
OCCURRING ACROSS THE NORTHERN PLAINS AND PORTIONS OF THE UPPER
MISSISSIPPI RIVER VALLEY. THE THUNDERSTORMS ARE NEARLY CO-LOCATED
WITH THE 850-300MB THICKNESS RIDGE...WHICH REACHES THE WESTERN
FORECAST AREA BETWEEN 12Z AND 14Z. WE THINK THE MORE WIDESPREAD
SHOWERS AND STORMS WILL BE CLOSER TO THE NOSE OF THE 925-850MB
MOISTURE TRANSPORT. THIS WOULD SUGGEST A BULK OF THE ACTIVITY TODAY
WILL COME ACROSS CENTRAL MN AND NORTHWEST WI. OUR QPF IS PROBABLY
OVERDONE ON ACROSS THE SOUTHERN FORECAST AREA...ESPECIALLY IF YOU
BUY INTO SOME OF THE NEW 09Z MESO-MODEL GUIDANCE FROM THE HRRR AND
HOPWRF /HOPWRF.INFO/. THEY HAVE VERY LITTLE ACTIVITY IN SOUTH
CENTRAL MN. EVENTUALLY THE THICKNESS RIDGE SAGS SOUTHEAST AND WHAT
APPEARS TO BE A WEAK SURFACE TROUGH SETS UP OVER FAR SOUTHERN AND
NORTHERN IA LATE THIS AFTERNOON AND EARLY EVENING. SO...AFTER THIS
FIRST BATCH OF PRECIP MOVES THROUGH THERE SHOULD BE A LAG IN THE
PRECIP OVER MUCH OF MN IN THE LATE MORNING AND AFTERNOON...BEFORE
POSSIBLE REDEVELOPMENT THIS EVENING. THIS SECOND ROUND IS MUCH MORE
CONDITIONAL AND WE'RE NOT TOTALLY SURE WHERE THE THUNDERSTORMS WILL
SET UP. IT COULD REMAIN MOSTLY IN IOWA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 515 AM CDT MON MAY 19 2014

THE WEATHER IN THE EXTENDED HINGES HEAVILY ON A CUTOFF LOW OVER THE
DESERT SOUTHWEST...THE SHORTWAVES THAT WILL EJECT OUT FROM THAT
LOW...AND THE NORTHERN STREAM TO ACROSS SOUTHERN CANADA. IF THINGS
PAN OUT AS CURRENTLY FORECAST...THE UPCOMING PERIOD WILL BE DRY FOR
THE UPPER MIDWEST AS THE RAIN REMAINS FOCUSED TO THE SOUTH AND
NORTH.

AT THE START OF THE PERIOD AN UPPER LEVEL LOW ACROSS NORTH DAKOTA
WILL ROTATE EASTWARD ALONG THE INTERNATIONAL BORDER AND DRIVE A COLD
FRONT THROUGH THE REGION...BUT MIXING SHOULD BRING TEMPS NEAR 80F ON
TUESDAY. A REINFORCEMENT OF COLD AIR WILL MOVE THOUGH THE REGION
TUESDAY NIGHT...SO TEMPERATURES WILL BE MUCH COOLER ON WEDNESDAY.
MEANWHILE...AN UPPER LEVEL LOW WILL BECOME CUTOFF ACROSS THE DESERT
SOUTHWEST. A FEW SHORTWAVES WILL SPIN OFF OF THIS VORTICITY
MAX...AND BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. CONFIDENCE IN
THE TIMING AND PLACEMENT OF THESE SHORTWAVES IS VERY LOW...BUT
EVENTUALLY THIS WAVE WILL KICK OUT AND MOVE TOWARDS THE CENTRAL
CONUS. THE 20POPS IN THE EXTENDED ARE A REFLECTION OF THIS
POTENTIAL...AND UNCERTAINTY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1053 PM CDT SUN MAY 18 2014

SHORT TERM SOLUTIONS LATE THIS EVENING ARE NOT AS UNIFIED ON
PROGRESSING A BAND OF SHOWERS/THUNDERSTORMS ACROSS THE TAF SITES
EARLY MONDAY MORNING AS EARLIER RUNS INDICATED. HENCE...CONFIDENCE
IS NOT AS HIGH AS BEFORE. TRIED TO MAINTAIN SOME CONTINUITY IN THE
TAFS WITH SHRA/TSRA INTO WESTERN MN IN THE 10Z-14Z TIME FRAME AND
ACROSS EASTERN MN FROM 14Z-18Z. STILL THINK THE ACTIVITY WEAKENS
SOME WHILE MOVING ACROSS WEST CENTRAL WI EARLY IN THE AFTERNOON.
ANOTHER TREND THAT IS DEVELOPING IS THE SLIPPAGE OF CEILINGS BELOW
010. EVEN THE PESSIMISTIC NAM IS NOW SEVERAL HOURS LATER IN THE
DAY BEFORE BRINGING CEILINGS DOWN. MADE ADJUSTMENTS TO THE
CEILINGS TRENDS AS WELL. BREEZY SE WINDS REMAIN IN THE FORECAST
FOR MONDAY WITH THE STRONGEST SUSTAINED WINDS NEAR 20 KNOTS FOR
KAXN AND KRWF ALONG WITH GUSTS INTO THE UPPER 20 KNOT RANGE.

KMSP...A FEW SPRINKLES DEVELOPING OVERNIGHT WITH MORE WIDESPREAD
SHOWERS INDICATED FOR THE MID TO LATE MORNING HOURS ALONG WITH THE
THREAT OF THUNDERSTORMS. MVFR CEILINGS INDICATED FOR THE AFTERNOON
WITH IFR DELAYED UNTIL EVENING. SE WINDS 16G24KTS FOR MONDAY
AFTERNOON.

/OUTLOOK FOR KMSP/

TUE...MVFR CIGS SHRA/TSRA ENDING IN THE MORNING. BECOMING VFR.
WINDS W 10G20KT.
WED...VFR. WINDS NW 10KT.
THU...VFR. WINDS NE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF/JRB
LONG TERM...JRB
AVIATION...RAH
Hazardous weather outlook, May 19, 2:45 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 AM CDT MON MAY 19 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
200845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
345 AM CDT MON MAY 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. THE SEVERE WEATHER
THREAT IS LOW. A COUPLE OF THE STRONGEST STORMS COULD HAVE SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Aberdeen radar (KABR), 190 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Swift

When
May 19, 5:30 AM CST to 5:33 AM CST
Where
Swift County, 7.72 mi N of Appleton Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.341, -95.985

Most of the hail was the size of pennies and nickels.

Hail, Swift

When
May 19, 5:43 AM CST to 5:48 AM CST
Where
Swift County, 4.2 mi NE of Appleton Arpt to 6.77 mi NW of Danvers
Measured
1 in hail
Reported by
Public
Coordinates
45.266, -95.931

A local retailer in Danvers relayed reports that several people observed quarter size hail approximately 8 miles west and northwest of Danvers, from the Highway 12 and 59 intersection then extending northward for several miles.

Hail, Renville

When
May 19, 7:49 AM CST
Where
Renville County, 0.85 mi SE of Renville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.790, -95.210

Hail, Stearns

When
May 19, 9:46 AM CST
Where
Stearns County, 0.69 mi S of Kimball
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.310, -94.300

Most of the hail was less than nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507906, 507909, 507907, 507918.